Maine, 2012Damaging Winds in Maine, June 22, 2012
June 22, 2012 · NWS GYX · 11 events in 4 counties and zones
A cold front was pushing southeast across the forecast area through a very warm and humid environment during the afternoon of June 22nd. The collision of the front with the sea breeze added lift and provided the focus for the severe convection to form generally along the I-95 corridor from Waterville to Gray.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was pushing southeast across the forecast area through a very warm and humid environment during the afternoon of June 22nd. The collision of the front with the sea breeze added lift and provided the focus for the severe convection to form generally along the I-95 corridor from Waterville to Gray. Storm environment was characterized by temperatures in the low 90s and dewpoints near 70 (as high as 72 in Waterville). Wind shear aloft was sufficient to support some storm organization, but too weak for sustained supercells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 22, 11:05 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 22, 11:05 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1205 PM EDT FRI JUN 22 2012
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND WILL SLOWLY
PUSH OFFSHORE TONIGHT STALLING OFFSHORE THROUGH SATURDAY. HIGH
PRESSURE WILL BUILD IN FROM THE WEST SATURDAY NIGHT AND SUNDAY.
LOW PRESSURE WILL MOVE IN FROM THE WEST SUNDAY NIGHT AND MONDAY
AND WILL SLOWLY LIFT NORTHEAST INTO NORTHERN MAINE ON TUESDAY. A
TROUGH OF LOW PRESSURE WILL LINGER OVER THE REGION WEDNESDAY
THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...QUICK ADJUSTMENT TO ADD GUSTY WINDS TO FCST GRIDS...AS
STORM PREDICTION CENTER WILL BE INCLUDING PARTS OF CNTRL ME IN A
SLGT RISK WITH THE NEXT SWODY1 UPDATE. STILL BELIEVE THE THREAT
WILL REMAIN RATHER ISOLD...AND TIED TO STRONGEST UPDRAFTS...BUT
THREAT IS PRESENT ENOUGH TO WARRANT INCLUSION IN THE FCST.
ABUNDANT SUN THIS MORNING HAVE ALLOWED TEMPS TO RISE
QUICKLY...AND HAVE ADJUSTED MAX T UP FOR MANY LOCATIONS AS A
RESULT.
STRONG HEATING IS ALSO LEADING TO RAPID DESTABILIZATION OF THE AIR
MASS. MODIFICATION OF THE 12Z GYX SOUNDING FOR FORECAST AFTN CONDS
OF 85/65 YIELDS ROUGHLY 1200 J/KG MLCAPE...MORE THAN SUFFICIENT
FOR STRONG TSTMS. AND EARLY TRENDS SUGGEST THAT THIS IS A
CONSERVATIVE AFTN FCST...AS DEW POINTS POOL A LITTLE ALONG THE
PRE-FRONTAL TROF. THE LATEST FCST THEN IS BASED OFF CAPE VALUES
REACHING SOMEWHERE NEAR 1500 J/KG...MAINLY SE OF THE MTNS.
THIS WILL OCCUR DESPITE VERY MARGINAL MID LVL LAPSE RATES...AROUND
6 DEG C/KM. ADDITIONALLY...0-6 KM SHEAR VALUES WILL REMAIN 25-30
KT ACROSS THE REGION. THIS WILL LEAD TO DISORGANIZED STORM
STRUCTURE...WITH PULSING UPDRAFTS AND BRIEF...LOOSELY ORGANIZED
MULTICELLS. STRONG HEATING OF THE BOUNDARY LAYER WILL LEAD TO
STEEP LLVL LAPSE RATES. AND PWAT VALUES WILL POOL AHEAD OF THE
COLD FNT...EXCEEDING 1.5 INCHES. THIS WILL NOT ONLY LEAD TO HEAVY
RAFL...BUT PCPN LOADING OVER THE UPDRAFT WILL SUPPORT A WET
MICROBURST THREAT WITH ANY OF THE STRONGER UPDRAFTS. FOR THE TIME
BEING HAVE ADDED HEAVY RAFL WORDING TO THE GRIDS...AS STORM MOTION
WILL BE BLO 20 KT...AND SLOWING WITH TIME AS THE FNT STALLS NEAR
THE COAST. FLASH FLOODING STILL REMAINS THE GREATEST CONCERN WITH
ANY AFTN TSTMS...WITH ISOLD DMGG WIND GUSTS SECONDARY BUT STILL
PSBL THREAT.
PREVIOUS DISCUSSION...APPROACHING COLD FRONT WILL BRING
INCREASING CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION TODAY. EXPECT A FAIR AMOUNT OF SUN THIS MORNING HELPING TO
BOOST INSTABILITY THROUGH EARLY AFTERNOON. NOT A LOT DYNAMICS
ASSOCIATED WITH THIS BOUNDARY SO NOT LOOKING FOR ANY WIDESPREAD
SEVERE ACTIVITY. HIGH FREEZING LEVELS SHOULD KEEP THE RISK OF
LARGE HAIL LOW. POTENTIAL FOR SOME HEAVY RAINFALL AND GUSTY WINDS
WITH SOME CELLS AS PW'S RUNNING AROUND 1.7 INCHES. WILL SEE SOME
RELIEF FROM THE HEAT WITH TEMPS RANGING THROUGH THE 80S ACROSS
MUCH OF THE AREA.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
FRONT WILL STALL JUST OFF THE COAST OVERNIGHT AND WEAK LOW
PRESSURE FORECAST TO TRACK NORTHEAST ALONG IT. THIS WILL KEEP
SHOWERS AND SOME THUNDERSTORMS IN THE FORECAST FOR SOUTHERN AND
COASTAL AREAS THROUGH SATURDAY MORNING. FARTHER NORTH WILL SEE
DECREASING CLOUDINESS WITH A CHANCE OF AN EVENING SHOWER OR
THUNDERSTORM.
UPPER TROUGH SWINGING THROUGH NEW ENGLAND SATURDAY WILL KEEP
ENOUGH INSTABILITY ACROSS THE REGION TO POP OFF A SHOWER OR
THUNDERSTORM DURING THE AFTERNOON ACROSS MUCH OF THE FORECAST
AREA. BEST CHANCE OF PRECIP WILL BE IN NORTHEAST ZONES AS BEST
DYNAMICS CROSS THIS AREA IN THE AFTERNOON AND EVENING.
TEMPERATURES WILL BE CLOSER TO NORMAL WITH MOST OF THE REGION IN
THE MID 70S TO MID 80S.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A CD FNT, ASSOCIATED WITH AN UPR LVL IMPULSE, MOVES OUT TO SEA
SATURDAY WITH THE CHC FOR LINGERING SHRA THRU AT LEAST PART OF THE
DAY. HIGH PRES AND AN INFLUX OF SLIGHTLY COOLER AND LESS HUMID AIR
TO FOLLOW SATURDAY NGT THRU SUNDAY BEFORE A SECOND MORE SIGNIFICANT
CD FNT MOVES IN FROM THE W SUNDAY NGT BRINGING IN THE CHC OF SHRA.
THIS FNT SLOWLY MOVES THRU MONDAY AND MONDAY NGT AS A MUCH MORE
VIGOROUS UPR LVL SHORT WAVE DIGS INTO THE NE FORMING A CUTOFF LOW.
THIS WILL GIVE US THE CHC OF SHRA AND TSTM ACTIVITY MONDAY AND
MONDAY NGT.
THIS WILL SET THE STAGE FOR THE LONG TERM WX TO SEE A SWITCH TO
COOLER WX AS THE UPR LVL CUTOFF LOW MEANDERS OVER THE NE U. S. FOR
TUESDAY THRU THURSDAY. WITH COLD AIR ALOFT EXPECT INSTABILITY CLOUDS
AND SHRA...WITH PSBL ISOLD TO SCT TSTMS.
GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SATURDAY
NGT AND SUNDAY. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT
USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR MAX AND MIN TEMPS.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...VFR TODAY THROUGH SATURDAY.
LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...MAINLY VFR SATURDAY
NGT AND SUNDAY THEN MVFR TO IFR IN SHRA AND TSTMS SUNDAY NGT THRU
TUESDAY.
&&
.MARINE...
SHORT TERM...NO FLAGS.
LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...SOUTHERLY FLOW AHEAD
OF AN APPROACHING CD FNT MAY BRING SCA CONDITIONS ON MONDAY...OTRW
PRES PATTERN IS FAIRLY WEAK SO EXPECT WINDS AND SEAS TO BE MOSTLY
BELOW SCA LEVELS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
LEGRO
Hazardous weather outlook, Jun 22, 10:18 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1118 AM EDT FRI JUN 22 2012
MEZ007>009-012>014-018>028-NHZ001>010-013-014-231530-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1118 AM EDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND CONTINUE INTO THIS EVENING ACROSS WESTERN MAINE AND MUCH OF
NEW HAMPSHIRE. A FEW OF THE STORMS MAY CONTAIN LOCALLY HEAVY
DOWNPOURS...GUSTY WINDS AND POSSIBLY SOME HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-231530-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1118 AM EDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 1:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI JUN 22 2012
MEZ012-019-020-221845-
ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD-
200 PM EDT FRI JUN 22 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND CUMBERLAND COUNTY THROUGH 245 PM EDT...
AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF NORWAY...OR ABOUT 4
MILES WEST OF SOUTH PARIS...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WATERFORD...OXFORD...OTISFIELD...NORWAY...MECHANIC FALLS AND HEBRON
THROUGH 245 PM EDT.
SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS CAN BE EXPECTED IN THIS
STORM.
LAT...LON 4418 7027 4398 7033 4417 7082 4425 7080
JC
Special weather statement, Jun 22, 1:25 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT FRI JUN 22 2012
MEZ012-019-020-221900-
ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD-
225 PM EDT FRI JUN 22 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND CUMBERLAND COUNTY THROUGH 300 PM EDT...
AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF SOUTH PARIS TO 4 MILES EAST OF BRIDGTON...MOVING SOUTHEAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SOUTH PARIS...OTISFIELD...NORWAY...HARRISON...BRIDGTON...OXFORD...
NAPLES...MECHANIC FALLS...POLAND AND CASCO THROUGH 300 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
LAT...LON 4402 7016 4382 7040 4404 7080 4425 7055
KIMBLE
Thunderstorm Wind, Somerset
- When
- June 22, 1:40 PM EST to 1:44 PM EST
- Where
- Somerset County, 0.85 mi SW of Norridgewock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.710, -69.790
A severe thunderstorm downed trees in multiple locations in Norridgewock.
Thunderstorm Wind, Somerset
- When
- June 22, 1:45 PM EST to 1:50 PM EST
- Where
- Somerset County, 1.63 mi WSW of Anson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.790, -69.910
A severe thunderstorm downed trees and wires on West Mills Road.
Thunderstorm Wind, Androscoggin
- When
- June 22, 2:00 PM EST to 2:06 PM EST
- Where
- Androscoggin County, 0.85 mi SW of Poland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.060, -70.390
A severe thunderstorm produced estimated gusts to 60 mph at the Poland Springs Golf Club.
Thunderstorm Wind, Androscoggin
- When
- June 22, 2:00 PM EST to 2:05 PM EST
- Where
- Androscoggin County, 0.85 mi SW of Mechanic Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.110, -70.390
A severe thunderstorm downed a tree on a house and vehicle in Mechanic Falls.
Thunderstorm Wind, Androscoggin
- When
- June 22, 2:00 PM EST to 2:05 PM EST
- Where
- Androscoggin County, Minot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -70.320
A severe thunderstorm downed trees and large branches on Lower Road.
Thunderstorm Wind, Cumberland
- When
- June 22, 2:07 PM EST to 2:11 PM EST
- Where
- Cumberland County, 0.69 mi S of New Gloucester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.960, -70.280
A thunderstorm downed wires on Preus Point Road in New Gloucester.
Thunderstorm Wind, Androscoggin
- When
- June 22, 2:30 PM EST to 2:37 PM EST
- Where
- Androscoggin County, 1.38 mi S of Poland Spg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.010, -70.370
A severe thunderstorm downed tree limbs all over Route 26 and Carpenter Road.
Thunderstorm Wind, Somerset
- When
- June 22, 3:15 PM EST to 3:19 PM EST
- Where
- Somerset County, 0.69 mi N of Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.590, -69.600
A severe thunderstorm downed trees all over Fairfield.
Thunderstorm Wind, Kennebec
- When
- June 22, 3:20 PM EST to 3:26 PM EST
- Where
- Kennebec County, 0.69 mi S of Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.540, -69.720
A severe thunderstorm downed numerous trees in Oakland bringing traffic on Interstate 95 to a standstill.
Thunderstorm Wind, Kennebec
- When
- June 22, 3:20 PM EST to 3:24 PM EST
- Where
- Kennebec County, Waterville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 44.550, -69.630
A severe thunderstorm snapped trees all over Waterville.
Thunderstorm Wind, Kennebec
- When
- June 22, 3:30 PM EST to 3:35 PM EST
- Where
- Kennebec County, Waterville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.550, -69.630
A severe thunderstorm downed trees damaging a home and car on Abbot Street in Waterville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, June 22, 2012$730,000 · EF2 · 4 events
- Hail and Damaging Winds in New Jersey, June 22, 20121 injured · $547,000 · 1.75 in hail · 30 events
- Hail and Damaging Wind in Wyoming, June 22, 2012$640,000 · 2.75 in hail · 6 events
- Hail and High Wind in Nebraska, June 22 to 23, 20121 injured · $305,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, June 22, 2012$111,000 · 1 in hail · 36 events
- Flood and Hail in Connecticut, June 22, 2012$145,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Nebraska, June 22, 2012$186,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 22 to 30, 2012$39,000 · 1 in hail · 30 events
- Damaging Wind and Lightning Strikes in Massachusetts, June 22, 20121 injured · $65,000 · 4 events
- Hail and Damaging Wind in Delaware, June 22, 2012$100,000 · 54 kt wind · 3 events
- Flash Flooding in New Jersey, June 22, 2012$100,000 · 2 events
- Flash Flood and Hail in Rhode Island, June 22, 2012$85,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392966, 392969, 392959, 392960, 392965, 392962, 392967, 392968, 392964, 392970, 392973.